The patient was a 25year old male with a history of chronic tonsillitis, 2 recurring episodes of Strep throat, and history of partial upper airway obstruction. He was referred by his PCP to an ENT specialist who recommended a tonsillectomy and adenoidectomy, discussed the risk of the surgery, and established a plan for pain management following the surgery- Percocet for pain and Phenergan for nausea. The patient underwent successful surgery without any complications. Despite giving him post-surgical prescriptions prior to surgery, the ENT surgeon discussed with the anesthesiologist the difficulties of pain management with adult patients during the actual surgery, and was looking for other pain management options. After consulting the anesthesiologist and the PDR, the ENT decided to prescribe Methadone. This ENT physician had never previously prescribed Methadone for any of his patients.
The ENT verbally instructed the patient’s wife to use Percocet initially and, if not effective for pain, discontinue Percocet, and give Methadone 10 mg, 1-2 tabs every eight hours. It was also written on the prescription “do not use Percocet, if taking Methadone.” The patient was discharged home in stable condition. Two days later, he was found unresponsive in his bed, presumably from respiratory failure. On autopsy, the patient was noted to have pulmonary edema and elevated/toxic levels of Methadone in his blood. The patient’s wife reported that she had given him 2 tabs (20 mg) of Methadone the day of surgery, 2 tabs three times the day before his death, and one tab early the morning of his death. She denied giving him any Percocet; only Methadone was found on toxicology reports at autopsy.
The patient’s estate alleged negligent prescribing of Methadone with inadequate dosing instructions provided the patient and his family.
We were unable to obtain defense support; the case settled for a large amount of money on behalf of the ENT surgeon.
Test Your Patient Safety IQ
Check “True” or “False” to the following question; find the answer in the Patient Safety Commentary below.
One of the problems in this case was that the physician had no experience in prescribing Methadone. True False
Patient Safety Suggestions
- Know what you’re prescribing! Extreme caution should be exercised when prescribing high risk medications, particularly when one is not familiar with, or does not routinely use
- Consult with a pharmacist or another physician who specializes in pain management
- Discuss your treatment plan with the patient’s primary care physician
- When prescribing several high risk medications together such as opiates, written and verbal instructions should be reviewed with patient and/or family, and copies of written instructions should be placed in the medical record. Be very clear if medications should or should not be taken together
- Clearly document the treatment plan in the patient’s medical record
- Ensure understanding by having the patient and family repeat your instructions
- Know your doses! In this case, an opiate-naïve patient was given a starting dose of 10 mg of Methadone. The literature is clear that a Methadone starting dose is 2.5 mg. and increases should only be done every 5-7 days due to the long half-life of the drug.
- CDC MMWR, Vol 61, July 3, 2012 Vital Signs: Risk for Overdose from Methadone Used for Pain Relief-United States, 1999-2010;http://www.cdc.gov/mmwr/index2012.html
The case report presented is a composite drawn from MagMutual’s case files. Any similarity to a specific case is both coincidental and unintended.